Facebook Pixel
Q: 

Need help. Doctor put me on progesterone therapy from a compounding pharmacy.

By February 23, 2009 - 11:03am
 
Rate This

Ok, so i was diagnosed with pmdd. I knew i had something because 2 weeks before my period its hell, anyway been placed on all of the depression meds you can imagine finally found the right one pristiq, the dr also wanted to check my progesterone levels and she informed me that they were low 1. This was 2 weeks before i started my period. She sent me to a compounding pharmacy and they put together progesterone. I started taking 2 weeks ago and feel ok. I also started weight watchers about 7 weeks ago and had steady loss every week. UNTIL 2 WEEKS ago, last week i gained 1.5 lbs and this week 3.5...... MY EATING HAS NOT CHANGED! I am frustrated, that is alot of weight to gain in 1 week, you would think that i was eating big macs every day. So, the question i have is, is this normal for one to gain weight on this type of med? PLEASE HELP!!!!!

Jolaina

Add a Comment55 Comments

EmpowHER Guest
Anonymous

I think everyone reacts differently to progesterone. I recently started an oral bio identical progesterone and have lost weight, not gained. I was having a very difficult time losing weight, having a lot mood swings and basically felt terrible. My physician checked my progesterone and it was low. Since I have started the progesterone I've lost 5 pounds and feel less bloated. (Less fluid retention) I feel much better on it, and I also take a small amount of bio identical testosterone. Something else may be "off" with you, or perhaps your dosage needs to be lowered or try an oral bio identical formula. Some women are very sensitive to progesterone. Sometimes changing dosage or delivery helps.

October 6, 2016 - 10:43am
EmpowHER Guest
Anonymous (reply to Anonymous)

I've been on BHRTs for over 10 years my health is great I work out and take supplements . However every time they ask me to increase my progesterone (when my # is low) I gain weight everytime, only with progesterone not with any other hormone . So I would say everyone is different and If you are gaining weight and started to take it or increasing dose, then that's what it's from no question about it . I'm back to decreasing it AGAIN ...

October 28, 2016 - 4:57am
EmpowHER Guest
Anonymous

Please help, low vit D Low t3 possible insuline resistance have been on bio identical progesterone for 2 years, it helped me lose weight and manage my estrogen dominance until last summer when all the symptoms returned- the weight started to creep back on and I began to have rediculous pms symptoms bloating and fatigue and now am chronically dizzy. I am weening myself off progesterone per my doctors orders and now she wants to put me on metformin for insulin resistance and weight loss , but I don't know if I should take it. Has anyone been through this? Did I ruine my body? Will I have be thin and normal again. Oh yea and I eat low carb low calorie and workout 6 days a week. I am also 26 with no kids.

June 19, 2016 - 6:45pm
EmpowHER Guest
Anonymous (reply to Anonymous)

Hopefully your doctors are checking your thyroid levels in conjunction with the hormone reolacement. All of these are integrated and effect each other.

July 17, 2017 - 6:00pm
EmpowHER Guest
Anonymous

Progesterone may only be part of the problem. you need to check into Metabolic syndrome. there is a cascade of events that happen when your labs are off. I would check your cortisol level. Check your insulin levels vitamin d , and T3 and t4. Check your HgA1C. If you are insulin resistant , all the exercise in the world will not matter. You will gain weight. I am an RN and suffered for years until I finally found a doc to listen. the media is now taking note of metabolic syndrome. Let me tell you, four days after starting to correct my labs, I felt great. previously, I had the weight gain despite 1200 call ,low glycemic diet and a personal trainer. I had chronic insomnia and anxiety. As an RN , I knew I was becoming a health risk for cardiac issues. Thank God, I found someone . Metabolic Syndrome, 30-40% of the population have it. But know one is checking there patients. O by the way, the first ,
Month , I dropped 14 pounds with no change in what I was doing. In four days , my insomnia ceased. I was sleeping 1-2 hours a night for over a year. On the fouth day,I slept 14 hours. Now when I lay down, I fall fast asleep.

June 21, 2015 - 3:12pm
EmpowHER Guest
Anonymous (reply to Anonymous)

Would you mind sharing what was corrected on your labs?

November 10, 2016 - 2:36pm
EmpowHER Guest
Anonymous (reply to Anonymous)

My symptoms exactly match yours! How did you treat metabolic syndrome? I exercise, run 10 miles/wk, eat pretty well but can't lose ANY weight or body fat around my waist. It is extremely frustrating!

July 30, 2016 - 6:32am
EmpowHER Guest
Anonymous (reply to Anonymous)

Hi, can you please tell me exactly what you needed to do to regulate everything again?
Something is not right and finding a doctor to listen has been a nightmare. A little about me and what I know so far. ..
I'm 34.
Periods have ceased except for a rare and very light one. This slowly started after the birth of my last child in 2008.
I have gained almost 100lbs! (Dr's just say adjust my diet)
My vitamin d was very low <5.
My testosterone levels have raised.
My cortisol was high but Dr said not an issue.
I can't sleep at night. I can literally stay up all night without ever sleeping. Not that I enjoy it but it happens a lot! Many work nights during the week I live off 2-3hrs at most each night.
Insulin levels are high.
Blood pressure is high now too.
I have no energy what so ever.
The more weight I gain the less I can even manage to workout.
I've changed diet numerous times following whatever they suggest in hopes it helps. It hasn't! I gained more!
I'm moody and lost interest in nearly everything.
Not sure if it's related to what's causing everything else or due to the weight gain and feeling angry that nothing is working.
I'm angry I want to know what is going on!
I want to have energy to play and enjoy my kids instead of feeling exhausted and irritated.
Any help is so so very appreciated!
THANK YOU IN ADVANCE!

July 11, 2016 - 3:02am
EmpowHER Guest
Anonymous (reply to Anonymous)

Hi Anonymous. You symptoms could be PCOS...an autoimmune disorder characterized by high testosterone, acne, irregular/stopped periods and weight gain. Insulin resistance is also key part of this. There are books on Amazon that explain PCOS, but a really good naturopath specializing in hormones (I used Tahoma Clinic in Washington - they do phone consultations I think) would be helpful. Hope this helps and sorry I just now saw your message.

August 2, 2017 - 9:06pm
EmpowHER Guest
Anonymous (reply to Anonymous)

Hi there. You may have adrenal and/or pituitary issues. My daughter just went though many of the things you are discussing. Including dropping to 1 hour of sleep a night and gaining 60 pounds while doing P90X. Many doctors are just not familiar enough with pituitary or adrenal issues. We now go to an Internal medicine Doctor (MD) who is Holistically trained. My daughter is probably 6-8 months away from a full recover. Additionally, I would highly recommend that you get a book called the Wahl's Protocol. It is written by Terry Wahl an MD who had second progressive MS and was in a reclining wheel chair for 4 years. She studied how to heal the brain and within a year she was biking to work. Once we started our daughter on the diet, she was off all meds in a month. Including 2 controlled substances for sleep. I can't tell you what a blessing her protocol has been for us. However, you still need a doctor that is aware of auto immune diets. Her new doctor found, hopefully, the remaining missing puzzle pieces. If you are any where near Nashville TN, we highly recommend Dr. Joseph Lamb at St. Thomas Hospital. It takes 3 months to get into see him, but he is extremely thorough.

October 2, 2016 - 10:24am
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

PMDD

Get Email Updates

PMDD Guide

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!